Woman sur­vives Nolotil emer­gency

Pa­tient rushed to in­ten­sive care

Costa Blanca News (North Edition) - - NEWS - By Jack Troughton jtroughton@cb­news.es

A WOMAN col­lapsed “and very nearly died” af­ter be­ing given the con­tro­ver­sial painkiller metami­zole in a Ma­rina Alta health cen­tre.

The 65-year-old was given Nolotil – one of the com­mon brand names of the analgesic – for stom­ach pains at Calpe via a drip and suf­fered a re­ac­tion al­most im­me­di­ately.

A nine-strong med­i­cal team bat­tled to keep her alive be­fore she was rushed by am­bu­lance to Hos­pi­tal Clínica Benidorn, spend­ing days in in­ten­sive care af­ter suf­fer­ing a lifethreat­en­ing al­ler­gic re­ac­tion and show­ing the early signs of agran­u­lo­cy­to­sis, a dan­ger­ous drop in white blood cells which can lead to a fa­tal sep­sis or life-chang­ing com­pli­ca­tions.

Iron­i­cally, the Bel­gian pa­tient was given the med­i­ca­tion just a week be­fore health chiefs in Madrid is­sued strict new guide­lines for the use of metami­zole to med­i­cal pro­fes­sion­als be­cause of new re­search showed a ‘greater sus­cep­ti­bil­ity’ to side ef­fects in the north Eu­ro­pean pop­u­lutely la­tion, and par­tic­u­larly British peo­ple.

The vic­tim – who asked not to be iden­ti­fied – called cam­paigner Cristina Gar­cia del Campo who has twice given ev­i­dence to reg­u­la­tory au­thor­i­ties about the dan­gers of the drug.

Cristina, a Jávea-based med­i­cal trans­la­tor be­gan her re­search af­ter a client died last De­cem­ber af­ter tak­ing metami­zole, said: “She very, very nearly died; she has been very ill and was very fright­ened.”

Shock

She said, “The woman was given Nolotil in the health cen­tre in Calpe by a doc­tor; it was given on a drip – as soon as they have it she couldn’t breathe. She suf­fered an ana­phy­lac­tic shock and lost con­scious­ness.

“The doc­tor couldn’t do any­thing and they called a cou­ple of am­bu­lances. There were nine med­i­cal pro­fes­sion­als around her try­ing to get her back.”

Cristina said it was ‘abso- cer­tain’ the prob­lem was trig­gered by the drug and made worse be­cause the pa­tient also suf­fered from asthma.

The woman had known of Cristina’s re­search. “All she could think was to tele­phone me be­cause she needed help and was very fright­ened, she knew I was do­ing the study.. .and she was say­ing ‘I nearly died, I nearly died’.

Newspapers in English

Newspapers from Spain

© PressReader. All rights reserved.